Open Access
Translator Disclaimer
Spring 2009 Convexity and smoothness of Banach spaces with numerical index one
Vladimir Kadets, Miguel Martín, Javier Merí, Rafael Payá
Illinois J. Math. 53(1): 163-182 (Spring 2009). DOI: 10.1215/ijm/1264170844


We show that a Banach space with numerical index one cannot enjoy good convexity or smoothness properties unless it is one-dimensional. For instance, it has no WLUR points in its unit ball, its norm is not Fréchet smooth and its dual norm is neither smooth nor strictly convex. Actually, these results also hold if the space has the (strictly weaker) alternative Daugavet property. We construct a (noncomplete) strictly convex predual of an infinite-dimensional $L_1$ space (which satisfies a property called lushness which implies numerical index $1$). On the other hand, we show that a lush real Banach space is neither strictly convex nor smooth, unless it is one-dimensional. Therefore, a rich subspace of the real space $C[0,1]$ is neither strictly convex nor smooth. In particular, if a subspace $X$ of the real space $C[0,1]$ is smooth or strictly convex, then $C[0,1]/X$ contains a copy of $C[0,1]$. Finally, we prove that the dual of any lush infinite-dimensional real space contains a copy of $\ell_1$.


Download Citation

Vladimir Kadets. Miguel Martín. Javier Merí. Rafael Payá. "Convexity and smoothness of Banach spaces with numerical index one." Illinois J. Math. 53 (1) 163 - 182, Spring 2009.


Published: Spring 2009
First available in Project Euclid: 22 January 2010

zbMATH: 1197.46008
MathSciNet: MR2584940
Digital Object Identifier: 10.1215/ijm/1264170844

Primary: 46B04 , 46B20 , 47A12

Rights: Copyright © 2009 University of Illinois at Urbana-Champaign


Vol.53 • No. 1 • Spring 2009
Back to Top